Virginia, 2010

Damaging Winds in Virginia, June 14, 2010

June 14, 2010 · NWS MRX · 3 events in 2 counties and zones

A frontal boundary lingering across the region triggered isolated severe thunderstorms during the heat of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A frontal boundary lingering across the region triggered isolated severe thunderstorms during the heat of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 14, 12:15 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 14, 12:15 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
115 PM EDT MON JUN 14 2010

.AVIATION...FRONTAL BOUNDARY WELL NORTH OF OHIO RIVER WITH HIGH
SURFACE HUMIDITY IN PLACE. CONVECTION JUST STARTING TO POP OVER
AREA...MORE SIGNIFICANTLY IN NORTHERN SECTIONS WHERE ACTIVE CLUSTER
WAS MOVING WEST-EAST TOWARD TRI. HAVE INCLUDED VCSH AT BOTH CHA AND
TYS WITH TEMPO TSRA, BUT KICKED UP TRI TO VCTS AND TEMPO TSRA.
EXPECT ACTIVITY TO TAPER OFF AFTER SUNDOWN WITH POSSIBLY DENSE FOG
SETTLING IN AT TRI. MOSTLY VFR CIGS/VSBYS BUT DOWN TO MVFR VSBYS IN
+R. THE POSSIBILITY OF STRONG GUSTY WINDS IS HIGH AT EACH TAF SITE,
ESPECIALLY AT TRI.

WILL LIFT CIGS AFTER SUNDOWN, BUT DROP FOG DOWN AT TRI TO NEAR ONE
MILE. MIGHT HAVE TO DROP CIGS AND VISBY THERE TO LIFR.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

BB
Hazardous weather outlook, Jun 14, 4:30 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT MON JUN 14 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT (430 AM CDT) MON JUN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A HOT AND VERY HUMID AIR MASS WILL HELP TO TRIGGER SCATTERED SHOWERS
AND THUNDERSTORMS TODAY...WITH A FEW ISOLATED STORMS POSSIBLY
BECOMING STRONG TO SEVERE THIS AFTERNOON AND EVENING. THE MAIN
THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A TYPICAL SUMMERTIME PATTERN WILL CONTINUE ACROSS THE REGION THIS
WEEK...WITH A FEW ISOLATED STRONG TO SEVERE STORMS POSSIBLE EACH
DAY. THE MAIN THREATS THROUGHOUT THE PERIOD WILL CONTINUE TO BE THE
POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.

DMG

In the hours before

Special weather statement, Jun 14, 11:43 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1243 PM EDT MON JUN 14 2010

VAZ001-002-005-006-141745-
LEE VA-RUSSELL VA-SCOTT VA-WISE VA-
1243 PM EDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR WISE...RUSSELL...CITY OF
NORTON...LEE AND SCOTT COUNTIES UNTIL 145 PM EDT...

AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTH OF
JOHN FLANNAGAN LAKE TO 8 MILES NORTHWEST OF FLEMING-NEON TO 8 MILES
NORTH OF BEVERLY...AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WISE...NORTON...BIG
STONE GAP...PENNINGTON GAP...POUND...PARDEE...APPALACHIA...ST.
CHARLES...COEBURN...DRYDEN AND JASPER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH

The radar

The Jackson,KY radar (KJKL), 80 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
June 14, 12:15 PM EST to 12:20 PM EST
Where
Wise County, Pound
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.130, -82.620

Law enforcement personnel reported several trees downed by thunderstorm winds in Pound.

Thunderstorm Wind, Russell

When
June 14, 1:00 PM EST to 1:05 PM EST
Where
Russell County, Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.900, -82.080

Law enforcement personnel reported 1 tree and powerlines downed by thunderstorm winds in Lebanon.

Thunderstorm Wind, Russell

When
June 14, 1:10 PM EST to 1:15 PM EST
Where
Russell County, 15 mi SW of Lebanon
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.746, -82.272

Law enforcement personnel reported several trees downed by thunderstorm winds along Grassy Creek Road southwest of Lebanon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230295, 230296, 230299.